Newly Diagnosed and Struggling

Hi, my name is Valerie and I was just recently diagnosed with Sweets Syndrome. I was diagnosed with Type 1 Insulin Dependent Diabetes out of nowhere in January 2013. I started getting horrible lesions on my abdomen in late June. We thought at first it was some kind of infection or reaction to my insulin shots. I went to doctor after doctor while I got worse and worse until finally in November, I was referred to a Dermatologist who finally diagnosed Sweets Syndrome. I am currently on Prednisone, Cyclosporine and SSKI, but I have yet to EVER have a lesion completely heal. The most horrible thing for me currently is the fatigue that I am experiencing. I work full time (45-50 hours a week) and am trying to get my degree. Fatigue will hit me about 1 or 2 pm and I am just totaled for the rest of the day! The prednisone helps (before it, the fatigue would hit about 11am). I am also having a very hard time with the changes in my body image, weight gain and appearance change from all the steriods. I just got married in September and I hate that my new husband married one girl.....and now only a few months later has a completely different one!

I am very encouraged that I found these resources today. I really felt like I was so alone facing this disease. It has been so helpful reading the other posts. I feel more hopeful than I have for a long time.

7 Replies

  • Thanks, this is helpful to me as far as getting off of Prednisone! I will ask my dermatologist about hydrocortisone. I am on 5 mg. Prednisone now along with 150 mg. Dapsone. If my rash comes back when I stop the Prednisone again, maybe that is my solution.

  • I will be talking to my Doctor about the Hydrocortisone this week too......I can't really imaging getting down to 5mg of Prednisone.....but it's nice to know there is a plan if I can! :)

  • Oh, Valerie, I feel for you! I was finally diagnosed in October 2013 after struggling with a horrible rash, fever, body aches, etc. since March! It took forever to told I had Sweets! I was on 60 mg. Prednisone and that stopped the rash. When I tried to taper off of it and started Dapsone, it came back! Now we're trying to balance the meds.

  • I have been on Prednisone for almost two months now....started at 30, have been able to taper to 20, but flare at I'm back on 20 mg right now......just started the Cyclosporine and SSKI a week ago. Struggling a little with side effects, and not really seeing any improvement yet.....I see my dermatologist again on Friday to see what he thinks!

  • Oh....THANK YOU ALL! Sitting here with tears running down my face.....because there are other people like me....people who are dealing with what I am dealing with.....people who care and have suggestions! I am so happy I found this site! I have seriously been so depressed.....even having some really horrible thoughts.....and now I feel hopeful and like maybe my life will get better!

  • Valerie, it will get better! I have battled breast cancer twice and finally had a double mastectomy. My Sweets rash breaks out along all my scars. Now that I finally know what it is, and what to expect...I choose to take one day at a time and celebrate my life! Some days are better than others, but I still would rather be on this side of the dirt! :) Chin Up!

  • Hi Valerie, I just want to tell you that you are not alone. Although I do not personally know another single person with sweet's, groups like this really help us share since many doctors just do not know much. 80 mg a day of prednisone for 7 months made me unrecognizable. My face was blown up, round and red, I had a camel hump on my back, I had rage as a result of the prednisone ( prednisolone too). I had fat on my arms and I would not shop for clothes as sleeveless shirts depressed me. I seriously thought I might die and I had 2 kids. My point is that your feelings are real but once you can manage to get off the prednisone, you will drop the weight. Everyone is different but I could not be tapered and IV IGG worked for me. It is very expensive and suggested by a hematologist. SSKI is my drug of choice and now I am starting a vitamin D program. I am 5'9 and 120 and I never diet. I wore a uniform at work and went from a 32 to a 40 shirt size. That's big! Because my neck was so big. I save these pics in case someone does not understand what I went through. Prednisone was a life saver it just does so much damage along the way. I have cataracts as a result. Focus on finding good docs who can make you well again. The weight will go away all by itself. Prednisone makes you really hungry. I took mine in the morning so that it did not interfere with my sleep. It also gave me lots of energy. There is lots of hope. I do rely on many interleisonal injections of kenalog at high dose or Celestone. In fact I am off to my derm now for more injections. You will find your way.

You may also like...